Chemotherapy can cause side effects that may feel slightly worse if given alongside radiotherapy. Chemotherapy can temporarily reduce the number of normal cells in your blood. When there are less healthy cells in your blood you are more likely to get an infection and you may get tired easily. During chemotherapy your blood will be tested regularly and, if necessary, you may be given antibiotics to treat any infections. Blood transfusions may be given if you become anaemic.
Some of the chemotherapy drugs that are commonly used to treat cervical cancer may affect the kidneys. Usually this does not cause any symptoms, but the effect can be severe and the kidneys can be permanently damaged unless the treatment is stopped. For this reason your kidney function will be checked by a blood test before each treatment. You may be asked to drink plenty of fluids, and to measure how much liquid you drink and the amount of urine you pass.
Other side effects may include feeling sick (nausea), vomiting and hair loss, although nausea and vomiting can usually be well controlled with effective anti-sickness drugs.
There is usually very little hair loss (if any) with cisplatin chemotherapy. With other types of chemotherapy (for example taxol), if your hair falls out it will grow back within a few months of completing treatment.
Some chemotherapy drugs also make your mouth sore and may cause small ulcers. Regular mouthwashes are important and your nurses will show you how to do these properly. If you don’t feel like eating meals, you can supplement your diet with nutritious drinks or soups. A wide range of nutritional drinks are available, and you can buy them at most chemist shops or they can be prescribed to you by your GP.
Avastin can cause your blood pressure to rise and may mean that you need to start taking blood pressure tablets. It can also increase your risk of bleeding.
Although these side effects may be hard to bear at the time, they gradually disappear once your treatment is over. Your doctor or nurse can tell you what problems, if any, to expect from your specific treatment.
Taxol (and occasionally cisplatin) can also sometimes cause tingling or numbness in the hands and feet and, in some women, this type of chemotherapy can cause more prolonged or permanent mild nerve damage.
If you find that you are experiencing any side effects at all, please bring them to the attention of one of your medical team. There are many different ways that your medial team can help to alleviate most of the side effects of chemotherapy; please do not feel that you have to suffer in silence. It could make all the difference to how you go through treatment.
There is usually no or very little hair loss with cisplatin chemotherapy. However, if you are given another type of chemotherapy, such as taxol, hair loss is a common side effect. If you do lose your hair it should grow back within three to six months of completing treatment. Your medical team will be able to talk to you about how fast this will happen and what to expect.
Hair loss can be a very difficult part of the cancer journey. You can find information about head coverings and wigs in your local cancer centre. You might also want to talk to someone about how you’re feeling, this could be a trained therapist or alternatively you might want to join a support group in your area to meet other women who are facing the same treatment.
Macmillan has an extensive section on hair loss on their website.